Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 90, NWS El Paso, TX

August 29, 2013Hidalgo County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 29, 2013, 3:13 PM MDT for Hidalgo County, New Mexico. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2013, 3:13 PM MDT (21:13 UTC)
Expired
Aug 29, 2013, 5:15 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, NM

The radar

The El Paso radar (KEPZ), 192 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 4:29 PM MDTFLASH FLOODLordsburg, NMHIDALGO COUNTY SHERIFF OFFICE DISPATCHER REPORTS MAJOR FLOODING ON-GOING IN LORDSBURG. DETAILS NOT AVAILABLE AS THEY ARE SWAMPED WITH CALLS NOW.
Aug 29, 4:31 PM MDTHEAVY RAIN 2.16Lordsburg, NMCWOP MESONET STATION AT I-10 PORT OF ENTRY. INSTANTANEOUS RAINFALL RATES EXCEEDED 5 INCHES PER HOUR AT TIMES.
Aug 29, 4:45 PM MDTFLASH FLOOD1 S Lordsburg, NM4-5 FEET OF STANDING WATER REPORTED AT THE I-10 UNDERPASSES WITH MOTEL DRIVE AT BOTH EAST AND WEST ENDS OF LORDSBURG. VEHICLE EXTRACTION WAS DONE AT THE HIGHWAY 70 UNDERPASS.
Aug 29, 4:45 PM MDTFLASH FLOOD1 S Lordsburg, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WGUS54 KEPZ 292113
FFWEPZ
NMC023-292315-
/O.NEW.KEPZ.FF.W.0090.130829T2113Z-130829T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
313 PM MDT THU AUG 29 2013

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL HIDALGO COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 515 PM MDT

* AT 313 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A STATIONARY THUNDERSTORM OVER LORDSBURG PRODUCING VERY HEAVY      
  RAINFALL OVER THE AREA.

* LOCATIONS IMPACTED INCLUDE...
  LORDSBURG...
  SHAKESPEARE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
DRAINAGE BASINS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING AREAS.

&&

LAT...LON 3240 10856 3224 10858 3229 10880 3243 10877

$$

HARDIMAN
2 follow-up statements
367 
WGUS74 KEPZ 292152
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
352 PM MDT THU AUG 29 2013

NMC023-292315-
/O.CON.KEPZ.FF.W.0090.000000T0000Z-130829T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO NM-
352 PM MDT THU AUG 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HIDALGO
COUNTY UNTIL 515 PM MDT...

AT 348 PM MDT...AFTER LETTING UP BRIEFLY...TORRENTIAL RAIN IS AGAIN 
REDEVELOPING OVER LORDSBURG. INSTANTANEOUS RAINFALL RATES OF 3 TO 5 
INCHES PER HOUR HAVE BEEN OBSERVED AT THE LORDSBURG I-10 PORT OF 
ENTRY MESONET STATION.

THIS ADDITIONAL RAINFALL WILL EXACERBATE ANY PRE-EXISTING FLOODING 
IN LORDSBURG...ESPECIALLY IN POOR DRAINAGE AREAS.

LOCATIONS IMPACTED INCLUDE...
  LORDSBURG...
  SHAKESPEARE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.

&&

LAT...LON 3240 10856 3224 10858 3229 10880 3243 10877

$$

HARDIMAN
642 
WGUS74 KEPZ 292241
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
441 PM MDT THU AUG 29 2013

NMC023-292315-
/O.CON.KEPZ.FF.W.0090.000000T0000Z-130829T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HIDALGO NM-
441 PM MDT THU AUG 29 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL HIDALGO
COUNTY UNTIL 515 PM MDT...

AT 430 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
WIDESPREAD FLASH FLOODING WAS OCCURRING IN LORDSBURG. A WEATHER 
STATION AT THE I-10 PORT OF ENTRY REPORTED 2.19 INCHES OF RAIN... 
AND MOST OF IT FELL WITHIN AN HOUR.

RAINFALL APPEARS TO FINALLY BE TAPERING OFF OVER LORDSBURG...BUT 
RUNOFF WILL CONTINUE TO CAUSE FLOODING PROBLEMS...AND STANDING WATER 
IS LIKELY TO LAST FOR SEVERAL MORE HOURS. 

LOCATIONS IMPACTED INCLUDE...
  LORDSBURG...
  SHAKESPEARE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DON'T DROWN.

&&

LAT...LON 3240 10856 3224 10858 3229 10880 3243 10877

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:19 AM MDT, 11 hours 54 minutes earlier.

Area forecast discussion, Aug 29, 3:19 AM MDT, 11 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
319 AM MDT THU AUG 29 2013

.SYNOPSIS...
ABUNDANT MOISTURE MOVING THROUGH THE REGION WILL CONTINUE TO
GENERATE SCATTERED RAIN SHOWERS WITH A FEW THUNDERSTORMS. PERIODS
OF MODERATE TO HEAVY RAINFALL WILL OCCUR WITH LOCALIZED FLOODING
POSSIBLE. SKIES WILL BE CLOUDY MOST OF THE DAY WITH SOME CLEARING
FROM THE EAST LATE IN THE DAY. TEMPERATURES WILL REMAIN BELOW
NORMAL TODAY. RAIN CHANCES WILL DIMINISH FRIDAY AND SATURDAY AS
DRIER AIR MOVES INTO THE AREA. A FEW ISOLATED SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE. TEMPERATURES WILL WARM BACK
UP ABOVE NORMAL THROUGH THE WEEKEND. ISOLATED THUNDERSTORMS WILL
BE POSSIBLE THROUGH MONDAY. AFTERWARD...CONDITIONS WILL BECOME
DRIER FOR THE REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...
A MOIST AND ACTIVE WEATHER PATTERN IS EXPECTED TODAY. SCATTERED
RAIN SHOWERS AND THUNDERSTORMS ARE MOVING NORTH FROM MEXICO INTO
FAR WEST TEXAS AND SOUTHERN NEW MEXICO EARLY THIS MORNING.
MODERATE TO HEAVY RAINFALL IS POSSIBLE FROM THESE STORMS. RADAR
DATA INDICATED A WEAK MESO CONVECTIVE COMPLEX EMBEDDED WITHIN THE
RAIN BAND...WHICH MAY HELP ENHANCE PRECIPITATION PRODUCTION. THE
ATMOSPHERE REMAINS VERY MOIST WITH A SATURATED SOUNDING THROUGH
THE AIR COLUMN WITH PRECIPITABLE WATER VALUES AROUND 1.6 TO 1.7
INCHES WHICH IS A 170 PERCENT OF NORMAL. LOCALIZED FLOODING MAY
OCCUR ALONG DRAINAGES...ARROYOS AND POORLY DRAINED LOW LYING
AREAS. TEMPERATURES WILL REMAIN BELOW NORMAL AGAIN TODAY DUE THE
EXTENSIVE CLOUDINESS.

FRIDAY SHOULD SEE DROP IN SHOWER AND THUNDERSTORM ACTIVITY...
ESPECIALLY FOR PORTIONS OF FAR WEST TEXAS AND SOUTHCENTRAL NEW
MEXICO. AN AREA OF SCATTERED SHOWERS AND THUNDERSTORMS WILL
PERSIST FOR MUCH OF SOUTHWEST NEW MEXICO AND EXTENDING EASTWARD
ACROSS SIERRA AND NORTHERN OTERO COUNTY. MOUNTAIN ZONES WILL HAVE
THE BETTER CHANCE OF RAIN ACCUMULATION. THE MAJOR METRO AREAS OF
EL PASO AND LAS CRUCES SHOULD REMAIN MOSTLY DRY ON FRIDAY. THE
PATTERN SHOULD LARGELY REPEAT ON SATURDAY. TEMPERATURES BOTH DAYS
WILL RETURN TO NEAR OR SLIGHTLY ABOVE NORMAL LEVELS.

SATURDAY NIGHT THROUGH SUNDAY NIGHT MAY SEE AN INCREASE IN SHOWER
AND THUNDERSTORM ACTIVITY AS THE MOISTURE PLUME DRIFTS EAST BACK
OVER THE AREA. AT THE SAME TIME A EVER PRESENT HIGH ALOFT WILL BE
RE-CENTERING OVER NORTHERN NEW MEXICO...KEEPING THE LOCAL AREA
UNDER AN EASTERLY FLOW.

MONDAY WILL SEE THE BEGINNING OF A TRANSITION TO A DRIER PATTERN
AS THE EAST FLOW BEGINS TO BRING IN DRIER AIR FROM THE EAST AND
KEEPS THE SOUTHERLY MOISTURE PLUME PUSHED TO THE WEST. THE HIGH
ALOFT IS NOT EXPECTED TO MOVE MUCH DURING NEXT WEEK WITH EAST FLOW
CONTINUING OVER THE LOCAL AREA. THUNDERSTORM DEVELOPMENT WILL BE
MINIMAL AND CONFINED MAINLY TO THE MOUNTAINS FOR MUCH OF NEXT
WEEK. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE NORMALS.

&&

.AVIATION...VALID 29/00Z-30/00Z.
DEEP AREA OF MOISTURE OVER REGION WITH SCT-BKN050-070
BKN-OVC100-120. SCT TO NMRS 2-4SM TSRA BKN020-040 THRU 06Z...THEN
ISOLD TO SCT -SHRA 06Z-18Z AND ISOLD EAST AND SCT WEST 3-5SM TSRA
BKN040-060.  SOME LCL AREAS OF SCT-BKN015-025 06Z-18Z ON ERN SLOPES
OF AREA MTS INCLUDING KELP.

&&

.FIRE WEATHER...
UPPER RIDGE WILL CONTINUE TO DOMINATE THE WEATHER PATTERN FOR THE
NEXT WEEK. CURRENTLY THERE IS AN INVERTED TROUGH MOVING THROUGH THE
REGION WHICH WILL BRING THE BEST CHANCE FOR WIDESPREAD RAIN TODAY.
AS THE UPPER HIGH SHIFTS WEST AND BECOMES NEARLY STATIONARY OVER
NORTHERN NEW MEXICO...PRECIP CHANCES WILL DECREASE FOR MOST
LOWLAND AREAS THROUGH SATURDAY WITH A SLIGHT UPTICK POSSIBLE FOR
SUNDAY. ISOLATED TO SCATTERED CHANCES WILL REMAIN AN ALMOST DAILY
OCCURRENCE THROUGH THE WEEKEND. TEMPERATURES WILL BE BELOW NORMAL
AGAIN TODAY BUT WARM BACK TO NEAR TO SLIGHTLY ABOVE AVERAGE FRIDAY
INTO EARLY NEXT WEEK. MINIMUM RELATIVE HUMIDITIES WILL REMAIN
ABOVE 20 PERCENT THROUGH WEEKEND FOR THE LOWLANDS AND GENERALLY
ABOVE 30 PERCENT IN THE MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 84  69  91  72  93 /  30  30  10  10  10
SIERRA BLANCA           88  68  93  68  92 /  20  20  10  10  10
LAS CRUCES              81  64  89  66  90 /  30  30  10  10  10
ALAMOGORDO              84  67  93  68  94 /  40  30  10  10  10
CLOUDCROFT              68  49  70  50  71 /  50  40  20  20  20
TRUTH OR CONSEQUENCES   80  65  84  67  88 /  40  40  10  10  10
SILVER CITY             75  59  82  61  82 /  50  50  30  30  20
DEMING                  81  64  87  65  88 /  40  40  10  20  10
LORDSBURG               82  65  87  66  88 /  50  50  30  30  20
WEST EL PASO METRO      84  71  90  73  95 /  30  30  10  10  10
DELL CITY               87  63  92  64  91 /  30  20  10  10  10
FORT HANCOCK            92  67  98  69  99 /  20  20  10  10  10
LOMA LINDA              83  64  87  65  90 /  30  30  10  10  10
FABENS                  86  67  93  68  92 /  30  30  10  10  10
SANTA TERESA            83  69  90  70  94 /  30  30  10  10  10
WHITE SANDS HQ          83  67  88  67  91 /  30  30  10  10  10
JORNADA RANGE           83  63  89  65  89 /  40  30  10  10  10
HATCH                   79  65  86  66  87 /  40  40  10  10  10
COLUMBUS                82  67  88  67  90 /  40  30  10  10  10
OROGRANDE               86  69  92  70  94 /  30  30  10  10  10
MAYHILL                 72  54  78  56  79 /  50  40  20  20  20
MESCALERO               73  53  80  54  81 /  50  40  20  20  10
TIMBERON                74  54  78  53  78 /  40  40  10  10  20
WINSTON                 70  57  77  57  80 /  60  50  20  20  20
HILLSBORO               77  61  83  62  81 /  40  40  20  20  10
SPACEPORT               83  64  87  66  88 /  40  40  10  10  10
LAKE ROBERTS            76  58  81  59  82 /  60  60  40  40  20
HURLEY                  74  60  83  62  82 /  40  40  20  20  20
CLIFF                   86  61  91  62  89 /  60  60  30  30  20
MULE CREEK              80  55  84  55  88 /  60  60  30  30  30
FAYWOOD                 76  61  82  63  85 /  40  40  20  20  10
ANIMAS                  83  62  88  66  89 /  50  50  30  30  20
HACHITA                 80  63  87  65  89 /  40  40  30  30  20
ANTELOPE WELLS          80  60  86  61  85 /  40  50  30  30  20
CLOVERDALE              77  60  81  62  84 /  50  50  30  30  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04 LUNDEEN
Hazardous weather outlook, Aug 29, 11:08 AM MDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT THU AUG 29 2013

NMZ401>417-TXZ418>424-301730-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1108 AM MDT THU AUG 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HIGH LEVELS OF MOISTURE AND CONSIDERABLE CLOUDINESS WILL PERSIST
THIS AFTERNOON BUT DECREASE TONIGHT. SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS THIS AFTERNOON WILL ALSO DIMINISH TONIGHT. LOCAL HEAVY
RAINFALL AND FLOODING IS POSSIBLE...MAINLY WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SHOWERS AND CONTINUING THURSDAY THROUGH THE PERIOD...MOSTLY
OVER MOUNTAINS AND WEST OF DEMING. MOISTURE CONTENT WILL BE LOWER SO
FLOODING POTENTIAL WILL REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

HEFNER

In the hours before

Special weather statement, Aug 29, 2:57 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
257 PM MDT THU AUG 29 2013

NMZ404-405-292200-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY NM-
LOWLANDS OF THE BOOTHEEL NM-
257 PM MDT THU AUG 29 2013

...STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL DEVELOPING NEAR
LORDSBURG AND ROAD FORKS...

AT 257 PM MDT...CLUSTERS OF THUNDERSTORMS WERE BEGINNING TO DEVELOP
ALONG THE I-10 CORRIDOR BETWEEN LORDSBURG AND THE ARIZONA STATE
LINE... WHILE OTHER STORMS WERE MOVING UP FROM THE SOUTH.

EXPECT THUNDERSTORMS WITH VERY HEAVY RAINFALL TO AFFECT PARTS OF
I-10 IN THE NEXT HOUR. LOCALIZED FLOODING AND WIND GUSTS TO 45 MPH
WILL ALSO BE POSSIBLE.

HARDIMAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:36 PM MDTAreal Flood AdvisoryEPZGrant, Hidalgo3 hr
Aug 29, 4:59 PM MDTAreal Flood WarningEPZHidalgo2 hr
Aug 29, 5:23 PM MDTAreal Flood AdvisoryEPZGrant6 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.